Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 18, NWS Topeka, KS

April 3, 2007Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 3, 2007, 5:21 AM CDT for Douglas County, Jefferson County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2007, 5:21 AM CDT (10:21 UTC)
Expired
Apr 3, 2007, 6:00 AM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Douglas County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 5:30 AM CDTHAIL 0.885 E Perry, KSDELAYED REPORT. NICKEL AND DIME SIZED HAIL REPORTED TO HAVE FALLEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2639 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 031021
SVRTOP
KSC045-087-031100-
/O.NEW.KTOP.SV.W.0018.070403T1021Z-070403T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
521 AM CDT TUE APR 3 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 600 AM CDT

* AT 518 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  WEST OF LECOMPTON...OR ABOUT 10 MILES EAST OF TOPEKA...MOVING EAST
  AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LECOMPTON...
  PERRY...
  WILLIAMSTOWN...
  LAWRENCE...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 189 AND 206.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3921 9560 3895 9549 3894 9518 3919 9519

$$
4 follow-up statements
000 
WWUS53 KTOP 031026
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
524 AM CDT TUE APR 3 2007

KSC045-087-031100-
/O.CON.KTOP.SV.W.0018.000000T0000Z-070403T1100Z/
JEFFERSON-DOUGLAS-
524 AM CDT TUE APR 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHERN DOUGLAS AND SOUTHERN JEFFERSON COUNTIES...

AT 522 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LECOMPTON...OR ABOUT 9 MILES NORTHWEST OF LAWRENCE...
MOVING EAST AT 35 MPH.

A SECOND SEVERE STORM WAS LOCATED JUST SOUTH OF OSKALOOSA...ALSO 
MOVING EAST AT 35 MPH. 

LOCATIONS IMPACTED INCLUDE...
LAWRENCE...LECOMPTON...AND OSKALOOSA.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 189 AND 206.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3921 9560 3895 9549 3894 9518 3919 9519

$$
000 
WWUS53 KTOP 031039
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
538 AM CDT TUE APR 3 2007

KSC045-087-031100-
/O.CON.KTOP.SV.W.0018.000000T0000Z-070403T1100Z/
JEFFERSON-DOUGLAS-
538 AM CDT TUE APR 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHERN DOUGLAS AND SOUTHEASTERN JEFFERSON COUNTIES...

AT 535 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 5 MILES EAST OF WILLIAMSTOWN...OR ABOUT 5
MILES NORTH OF LAWRENCE...MOVING EAST AT 35 MPH.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 191 AND 206.

LARGE HAIL AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. FOR YOUR 
SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3920 9541 3895 9549 3894 9518 3919 9519

$$
000 
WWUS53 KTOP 031050
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
548 AM CDT TUE APR 3 2007

KSC087-031058-
/O.CAN.KTOP.SV.W.0018.000000T0000Z-070403T1100Z/
JEFFERSON-
548 AM CDT TUE APR 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY HAS BEEN
CANCELLED...

THE STORM HAS WEAKENED BELOW SEVERE CRITERIA IN JEFFERSON COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3906 9546 3895 9549 3894 9518 3901 9519

$$

KSC045-031100-
/O.CON.KTOP.SV.W.0018.000000T0000Z-070403T1100Z/
DOUGLAS-
548 AM CDT TUE APR 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHERN DOUGLAS COUNTY...

AT 543 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR LAWRENCE...MOVING EAST AT 25 MPH.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 191 AND 206.

LAW ENFORCEMENT IN LAWRENCE HAS REPORTED PONDING OF WATER ON 
ROADWAYS. VERY HEAVY RAINFALL AND REDUCED VISIBILITY ARE BEING 
REPORTED AS THESE STORMS PASS. 

LARGE HAIL AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. FOR YOUR 
SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3906 9546 3895 9549 3894 9518 3901 9519

$$
000 
WWUS53 KTOP 031054
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
553 AM CDT TUE APR 3 2007

KSC045-031103-
/O.EXP.KTOP.SV.W.0018.000000T0000Z-070403T1100Z/
DOUGLAS-
553 AM CDT TUE APR 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DOUGLAS COUNTY WILL
EXPIRE AT 600 AM CDT...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 191 AND 206.

AT 553 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS WEAKENING AND IS 
NO LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THE THUNDERSTORM. ALSO BE ALERT FOR REDUCED 
VISIBILITY IN HEAVY RAIN AS WELL AS PONDING OF WATER ON ROADWAYS.  

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3906 9546 3895 9549 3894 9518 3901 9519

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:32 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 3, 2:32 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
232 AM CDT TUE APR 3 2007

.DISCUSSION...

OUTFLOW FROM CONVECTION IN NEBRASKA PUSHING SOUTHWARD ACROSS THE
CWA. SFC ANALYSIS SHOWS MAIN FRONT OUT WEST FROM HILL CITY
SOUTHWARD...WITH WV IMAGERY BRINGING MAIN SHORTWAVE PUNCH INTO
WESTERN NEBRASKA ATTM.

MUCH INSTABILITY EXISTS ALOFT...HOWEVER CAP IS STRONG AND HOLDING
AT THIS TIME. SOUTHWESTERLY LLJ OF 60 KTS OVER THE AREA NOSING INTO
IOWA...WHILE 60 DEGREE DEWPOINTS STREAM NORTHWARD. COLD POOL ALOFT WITH
UPPER LOW STILL BACK WEST CLOSER TO MAIN FRONT. THINKING AT THIS
TIME THAT WHILE OUTFLOW MAY NOT TRIGGER STORMS FARTHER
SOUTHWEST...MAY GET SOME ELEVATED CONVECTION ALONG THE MAIN FRONT
AS IT MOVES THROUGH. WITH INSTABILITY IN PLACE...SOME OF THE
STORMS COULD BE STRONG IF THE MAIN FRONT CAN PROVIDE ENOUGH LIFT
TO REALIZE AVAILABLE INSTABILITY. FRONT SHOULD BE INTO THE FAR SE
CWA AROUND THE NOON HOUR...AND HAVE LINGERED POPS INTO THE MORNING
HOURS ACROSS NORTHEAST AND EAST CENTRAL KANSAS. PRECIPITATION ENDS
THIS AFTERNOON ACROSS THE AREA AND COLD AIR MARCHES IN BEHIND.

REINFORCING SHORTWAVE MOVES THROUGH THE NORTHWESTERLY FLOW ON
THURSDAY...THEN ANOTHER FROM AROUND THE BACK OF THE GREAT LAKES
TROF ON FRIDAY. THESE FEATURES WILL KEEP OUR AREA COOLER THAN
NORMAL. HAVE EVEN ADDED A RAIN/SNOW MIX FOR SHORTWAVE EARLY THURSDAY
AND THURSDAY NIGHT. TEMPERATURES ARE VERY CLOSE TO FREEZING AS
EARLY AS TONIGHT...AND COOL SLIGHTLY MORE FOR WEDNESDAY NIGHT AND
THURSDAY NIGHT. CLOUDS MAY HELP MODERATE TEMPERATURES A FEW
DEGREES...BUT AGRICULTURAL INTERESTS SHOULD TAKE NOTE OF THE
ANTICIPATED COLD OVERNIGHT TEMPERATURES. MADE NO CHANGES BEYOND
FRIDAY. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 2, 3:48 PM CDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT MON APR 2 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-032100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 PM CDT MON APR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...WITH THE GREATER
CHANCES BEING AFTER MIDNIGHT IN NORTHEAST AND EAST CENTRAL KANSAS. A
FEW SEVERE THUNDERSTORMS MAY DEVELOP...WITH LARGE HAIL BEING THE
PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR PORTIONS OF EAST
CENTRAL KANSAS TUESDAY MORNING.

TEMPERATURES ARE EXPECTED TO FALL TO NEAR FREEZING EVERY NIGHT FROM
TUESDAY NIGHT THROUGH SATURDAY NIGHT. TENDER EARLY SPRING
VEGETATION MAY NEED PROTECTION FROM THE COLD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Apr 3, 4:22 AM CDT, 59 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
422 AM CDT TUE APR 3 2007

KSZ038-030930-
WABAUNSEE-
422 AM CDT TUE APR 3 2007

THROUGH 430 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 35 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE ALMA...PAXICO AND MAPLE
HILL. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 342
COULD ALSO BE AFFECTED.

THE CLUSTER OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES.
BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 3, 4:37 AM CDT, 44 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
437 AM CDT TUE APR 3 2007

KSZ038-039-030945-
SHAWNEE-WABAUNSEE-
437 AM CDT TUE APR 3 2007

THROUGH 445 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 40 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING UP TO NICKEL SIZE HAIL AND STRONG WINDS OF 35 TO 45 MPH.
SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE SILVER
LAKE...AUBURN...TOPEKA AND RICHLAND. MOTORISTS ALONG THE KANSAS
TURNPIKE BETWEEN MILE MARKERS 167 AND 188 COULD ALSO BE AFFECTED.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 343 AND 355 COULD
ALSO BE AFFECTED.

THE CLUSTER OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES.
BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 3, 4:39 AM CDT, 42 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
439 AM CDT TUE APR 3 2007

KSZ038-039-031030-
SHAWNEE-WABAUNSEE-
439 AM CDT TUE APR 3 2007

THROUGH 530 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 40 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 35 TO 45 MPH. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE AUBURN...TOPEKA AND
RICHLAND. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS
167 AND 188 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 343 AND 355 COULD ALSO BE AFFECTED.

THE CLUSTER OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES.
BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 3, 4:56 AM CDT, 25 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
456 AM CDT TUE APR 3 2007

KSZ026-040-031045-
DOUGLAS-JEFFERSON-
456 AM CDT TUE APR 3 2007

THROUGH 545 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 40
MPH ACROSS PORTIONS OF NORTHEAST KANSAS AND EAST CENTRAL KANSAS.
THIS CLUSTER OF STORMS MAY PRODUCE UP TO NICKEL SIZE HAIL AND STRONG
WINDS OF 35 TO 45 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE GRANTVILLE...MERIDEN...PERRY LAKE...LECOMPTON...CLINTON
LAKE...PERRY...WILLIAMSTOWN...OSKALOOSA...LAWRENCE...MCLOUTH AND
EUDORA. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 190
AND 206 COULD ALSO BE AFFECTED.

THE CLUSTER OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES.
BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:56 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie49 min
Apr 3, 4:43 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson47 min
Apr 3, 11:00 AM CDTWind AdvisoryTOPBrown, Clay, Cloud, Dickinson, Geary, Jackson and 8 more5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.